Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A goal states: "The patient will report pain of 3/10 or less within one hour of analgesia." After one hour the patient reports 6/10. What should the nurse do?

  1. ARecord the goal as met, as the pain has gone down
  2. BChange the goal to 6/10 or less so that it counts as met
  3. CRecord the goal as not met and review the plan
  4. DWait until the next day to evaluate again
2.Nursing fundamentalsHard

An 82-year-old takes nine regular medicines and has had two falls this month. What is the most useful next step?

  1. AAdvise the patient to stay in bed
  2. BStop all the medicines straight away
  3. CAsk for a full medication review
  4. DAdd a sedative to help them rest
3.Clinical nursingMedium

Which advice is correct for a patient taking levothyroxine?

  1. ATake it on an empty stomach, usually before breakfast
  2. BTake it only on days when feeling tired
  3. CStop taking it once the symptoms improve
  4. DTake it with a large meal to avoid nausea and stomach upset
4.Clinical nursingHard

Why might a patient with diabetes who takes a beta-blocker not notice hypoglycaemia early?

  1. ABeta-blockers raise blood glucose, so true hypoglycaemia cannot happen at all
  2. BBeta-blockers make the patient sleep through the night
  3. CBeta-blockers stop the liver from responding to insulin
  4. DBeta-blockers can mask warning signs such as tremor and a fast heart rate
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 130 mmol/L, glucose 29.7 mmol/L and urea 10.4 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 130 mmol/Lglucose 29.7 mmol/Lurea 10.4 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.24PaCO₂mmHg354541HCO₃⁻mmol/L222617appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.24, PaCO₂ 41 mmHg (5.5 kPa), HCO₃⁻ 17 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.24PaCO₂ 41 mmHg (5.5 kPa)HCO₃⁻ 17 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 64 kg and is 178 cm tall. Calculate the BMI and click the WHO weight category.

64 kg178 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL25 kcal/kg/day? mL/h53 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 53 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.2 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

53 kg25 kcal/kg/day1.2 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
125 kg188 cmmanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 188 cm tall and weighs 125 kg. The practice protocol gives 11 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 25 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

188 cm125 kgmanBMI 30–50: 11 kcal/kg actualBMI > 50: 25 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationthird-degree (complete) AV blockfirst-degree AV blocksecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2third-degree (complete) AV block
  3. 3first-degree AV block
  4. 4second-degree AV block type I (Wenckebach)
13.Prioritization & delegationMedium

A nurse teaches a patient about levothyroxine. Which statement shows a need for further teaching?

  1. A“I will take it at breakfast with my calcium tablet.”
  2. B“I will keep taking it even when I feel well.”
  3. C“I will take it on an empty stomach with a glass of water.”
  4. D“I will take it at the same time each morning.”
14.Prioritization & delegationHard

An older patient with pneumonia is newly confused. Which action comes first?

  1. AApply wrist restraints to stop the patient pulling at the IV
  2. BCheck oxygen saturation and the other vital signs
  3. CGive a prescribed as-needed sedative
  4. DAsk the family whether this is normal for the patient
15.Infection control & patient safetyMedium

When opening a sterile pack on a table, which flap is opened first?

  1. AWhichever side flap is easiest to reach
  2. BThe flap furthest away from the nurse
  3. CAll flaps at once
  4. DThe flap closest to the nurse
16.Infection control & patient safetyHard

A patient with a sealed radioactive implant reports that the implant has fallen out onto the bed. What should the nurse do?

  1. AUse long-handled forceps to place it in the lead container
  2. BPick it up with gloved hands and put it in the clinical waste
  3. CLeave it on the bed until the radiation team arrives tomorrow
  4. DAsk the patient to hold it until help arrives
17.Lab values & electrolytesMedium

A vancomycin trough level is above the target range. Which adverse effect is the main concern?

  1. AKidney damage (nephrotoxicity)
  2. BConstipation and bloating
  3. CLow blood glucose (hypoglycemia)
  4. DA raised platelet count (thrombocytosis)
18.Lab values & electrolytesHard

A patient with cirrhosis and ascites has fever and abdominal tenderness. The ascitic fluid neutrophil count is 400 cells/mm³. What does this indicate?

  1. ABleeding into the abdominal cavity
  2. BSpontaneous bacterial peritonitis
  3. CMalignant ascites from cancer
  4. DNormal ascitic fluid in cirrhosis

3Solutions

1.Nursing fundamentals

Answer: C · Record the goal as not met and review the plan

Why this is the answer

Evaluation compares the outcome with the goal. The goal was not met, so the nurse reassesses, reports and revises the plan, for example with a different analgesic.

Answer

C · Record the goal as not met and review the plan
2.Nursing fundamentals

Answer: C · Ask for a full medication review

Why this is the answer

Polypharmacy increases the risk of falls, side effects and interactions in older adults. A review by the prescriber or pharmacist can stop or adjust medicines safely.

Answer

C · Ask for a full medication review
3.Clinical nursing

Answer: A · Take it on an empty stomach, usually before breakfast

Why this is the answer

Levothyroxine is absorbed best on an empty stomach and is usually taken at the same time each morning. It is normally lifelong, with doses adjusted by thyroid blood tests.

Answer

A · Take it on an empty stomach, usually before breakfast
4.Clinical nursing

Answer: D · Beta-blockers can mask warning signs such as tremor and a fast heart rate

Why this is the answer

Tremor, palpitations and anxiety in hypoglycaemia are driven by the sympathetic system, which beta-blockers blunt. Sweating is often still present, and patients need to monitor glucose closely.

Answer

D · Beta-blockers can mask warning signs such as tremor and a fast heart rate
5.Arterial blood gas interpretation

Answer: Osm = 300 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·130 + 29.7 + 10.4 = 300.1 ≈ 300 mOsm/kg

Answer

Osm = 300 mOsm/kg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·17 + 8 = 33.5 → 31.5–35.5 mmHg

Compare

measured: 41 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: MFS = 110

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 30 + 20 + 20 + 0 = 110

Answer

MFS = 110
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 64/1.78² = 20.2

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: R = 46 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·53 = 1325 kcal/day

Daily volume

V = 1325/1.2 = 1104 mL/day

Pump rate

R = 1104/24 = 46.01 ≈ 46 mL/h

Answer

R = 46 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1375 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 125/1.88² = 35.37 kg/m²

Energy goal

BMI 30–50: kcal per kg of actual body weight.

E = 11·125 = 1375 kcal/day

Answer

E = 1375 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial rate = 300 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1

Answer

atrial rate = 300 bpm
12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.88 s, 68 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.32 → 0.38 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: A · “I will take it at breakfast with my calcium tablet.”

Why this is the answer

Levothyroxine is best absorbed on an empty stomach and is separated from calcium and iron by several hours. It is usually lifelong, so it is not stopped when the patient feels better.

Answer

A · “I will take it at breakfast with my calcium tablet.”
14.Prioritization & delegation

Answer: B · Check oxygen saturation and the other vital signs

Why this is the answer

New confusion can be caused by hypoxia, sepsis or low blood glucose. Assessing oxygenation and vital signs comes first. Restraints and sedatives treat the behavior, not the cause, and can make delirium worse.

Answer

B · Check oxygen saturation and the other vital signs
15.Infection control & patient safety

Answer: B · The flap furthest away from the nurse

Why this is the answer

The far flap is opened first, then the side flaps and the near flap last, so the nurse never reaches across the exposed sterile area.

Answer

B · The flap furthest away from the nurse
16.Infection control & patient safety

Answer: A · Use long-handled forceps to place it in the lead container

Why this is the answer

A dislodged source is never touched by hand. Long-handled forceps keep distance, the lead container shields the source, and the radiation safety officer is informed immediately.

Answer

A · Use long-handled forceps to place it in the lead container
17.Lab values & electrolytes

Answer: A · Kidney damage (nephrotoxicity)

Why this is the answer

High vancomycin levels are linked to acute kidney injury and, less often, hearing damage. The nurse reports the result before the next dose and checks the creatinine and urine output.

Answer

A · Kidney damage (nephrotoxicity)
18.Lab values & electrolytes

Answer: B · Spontaneous bacterial peritonitis

Why this is the answer

An ascitic neutrophil count of 250 cells/mm³ or more indicates spontaneous bacterial peritonitis, which is treated with antibiotics. It can occur without classic signs, so new confusion or worsening kidney function in cirrhosis should also prompt a diagnostic paracentesis.Checked against: Ascites · MedlinePlus (NIH) (2024); Peritonitis · MedlinePlus (NIH) (2026)

Answer

B · Spontaneous bacterial peritonitis

ExamProblems · examproblems.com/courses/nursing-fundamentals